Washington, 2009

Heavy Snow in Washington, March 5, 2009

March 5, 2009 · NWS OTX · 1 event in 1 county or zone

Numerous snow showers occurred in the Northeast Blue Mountains as a cold and unstable weather system tracked through the area. Upslope flow also enhanced snow showers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Numerous snow showers occurred in the Northeast Blue Mountains as a cold and unstable weather system tracked through the area. Upslope flow also enhanced snow showers. A trained weather spotter four miles west of Anatone picked up 13 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 5, 3:16 AM PST, 44 minutes earlier.

Area forecast discussion, Mar 5, 3:16 AM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
316 AM PST THU MAR 5 2009

.SYNOPSIS...

AN UNSEASONABLY COLD CANADIAN STORM SYSTEM WILL PUSH THROUGH THE
INLAND NORTHWEST TODAY BRINGING SNOW DOWN TO VALLEY FLOORS. THE
HEAVIEST SNOW ACCUMULATIONS WILL LIKELY ACCUMULATE OVER THE IDAHO
PANHANDLE WITH THE MOUNTAINS LIKELY ACCUMULATING 1 TO 2 FEET OF SNOW
THROUGH EARLY FRIDAY MORNING. A SIMILAR SYSTEM MAY IMPACT THE
INLAND NORTHWEST OVER THE WEEKEND. AREA TEMPERATURES WILL BEGIN TO
FALL OVERNIGHT AND REMAIN WELL BELOW NORMAL THROUGH EARLY NEXT
WEEK. HIGH TEMPERATURE FORECASTS FROM FRIDAY THROUGH EARLY NEXT
WEEK WILL BE MORE TYPICAL OF LATE JANUARY.

&&

.DISCUSSION...
TODAY AND TONIGHT...BIG CHANGES ARE COMING TO THE INLAND NW THIS
PERIOD THANKS TO A DEEP AND UNSEASONABLY COLD UPPER LEVEL TROUGH
AND ASSOCIATED COLD FRONT. AS OF 10Z...ISALLOBARIC ANALYSIS
COMBINED WITH WIND PATTERNS SUGGEST THE LEADING EDGE OF THE COLD
FRONT WAS JUST ENTERING THE NORTH CASCADES AND THE NORTHERN END
OF THE OKANOGAN VALLEY. THIS IS A BIT FASTER THAN SUGGESTED BY THE
NAM...GFS...AND ECMWF SOLUTIONS BUT WAS CLOSE TO THE SOLUTION
FORECAST BY THE LOCAL WRF MODEL. ALL THE OTHER MODELS HELD THE
FRONT NORTH OF THE CANADIAN BORDER UNTIL AFTER 12Z. THUS FAR
PRECIPITATION AHEAD OF THE FRONT HAS BEEN FAIRLY SHOWERY AND
GENERALLY RESERVED FOR THE EASTERN THIRD OF THE CWA. THIS IS
LARGELY DUE TO MOIST UPSLOPE SOUTHWESTERLY FLOW BEING ENHANCED BY
A MODERATELY UNSTABLE AIRMASS. THUS FAR THE ACTIVITY HAS NOT BEEN
TOO HEAVY...BUT WE SUSPECT THAT WILL BEGIN TO CHANGE OVER THE NEXT
SEVERAL HOURS AS THE FRONT CONTINUES TO PUSH SOUTH- SOUTHEAST
THROUGH THE MORNING.

CROSS-SECTIONAL ANALYSIS IS STILL SHOWING THIS WILL BE A FAIRLY
DEEP FRONT...UP TO NEARLY 600 MBS...SO FRONTOGENETIC CIRCULATIONS
AHEAD OF THE FRONT WILL BE DEEP. THESE CIRCULATIONS WILL ALSO BE
BOLSTERED BY THE GOOD POTENTIAL INSTABILITY POOL CURRENTLY
RESIDING OVER MOST OF THE CWA EARLY THIS MORNING. THE
PRECIPITATION IS EXPECTED TO BECOME WIDESPREAD AHEAD OF THE FRONT
AS IT BARRELS THROUGH THE CWA. GIVEN THE TRACK OF THE SURFACE-850
MB LOW...GENERALLY EAST OF THE CONTINENTAL DIVIDE THROUGH THE DAY
WE EXPECT TO SEE CONTINUOUS DOWNSLOPE WESTERLY FLOW OFF THE
CASCADE CREST. THUS LOCATIONS OVER THE WESTERN HALF OF THE CWA ARE
NOT ASSURED OF SEEING PRECIPITATION AND THE CHANCES FOR
SIGNIFICANT PRECIPITATION ARE SLIM AT BEST. MEANWHILE THIS SETUP
IS QUITE FAVORABLE FOR THE MOUNTAINS OF NORTH IDAHO...WHERE
PERSISTENT UPSLOPE FLOW WILL CONTINUE AHEAD OF THE FRONT ONLY TO
BE FOLLOWED BY MORE SHOWERS THROUGH THE NIGHT AFTER ITS PASSAGE.
SNOW ACCUMULATIONS OVER THE MOUNTAINS OF CENTRAL IDAHO WILL
EASILY EXCEED A FOOT BY THE TIME THINGS WIND DOWN EARLY FRIDAY
MORNING. MORE PROBLEMATIC IS WHAT TO MAKE OF THE VALLEYS. IT LOOKS
LIKE THE THREAT FOR SIGNIFICANT SNOW IS VERY LOW FOR MOST OF THE
COLUMBIA BASIN AND POINTS WEST DUE TO DOWNSLOPE FLOW OFF THE
CASCADES AND TEMPERATURES WILL REMAIN TOO WARM TO SUPPORT SNOW
ACCUMULATIONS. THE CHANCES FOR SIGNIFICANT SNOWS OVER THE OKANOGAN
HIGHLANDS ALSO DONT LOOK TOO FAVORABLE AS WELL AS THE DRY POST
FRONTAL AIRMASS WILL ARRIVE IN THAT AREA WELL BEFORE 18Z PER THE
LATEST WATER VAPOR LOOPS. OVER THE SPOKANE AREA AND NE WASHINGTON
VALLEYS...QPF TOTALS SUGGEST SNOWFALL POTENTIAL MAY JUST REACH
ADVISORY LEVELS BUT THIS IS NO GIVEN AS THE AIRMASS IN THESE AREAS
IS STARTING OFF A LITTLE WARMER THAN DESIRED TO SUPPORT
SIGNIFICANT SNOWS. LOOKS LIKE CURRENT WET BULB TEMPS AT
SPOKANE...COLVILLE...COEUR DALENE AND COLVILLE ARE RIGHT AROUND
FREEZING...WHICH IS A LITTLE WARMER THAN ANTICIPATED. ALTHOUGH THE
WET BULB TEMPS WILL FALL WITH THE ONSET OF THE PRECIPITATION...THE
SNOW WILL HAVE A TOUGH TIME ACCUMULATING INITIALLY AND WILL ALSO
BE HINDERED LATER THIS MORNING BY THE FILTERED MARCH INSOLATION.
SUSPECT MANY OF THESE LOCATIONS MAY JUST EEK OUT SNOW ADVISORY
AMOUNTS...WITH THE HEAVIEST EXPECTED TO FALL NEAR COEUR DALENE.
FOR SIMPLICITY SAKE WE WILL LEAVE THE WINTER HEADLINES AS IS AND
ADJUST POTENTIAL SNOWFALL ACCUMULATIONS.

POTENTIAL QPF/SNOWFALL TOTALS ON THE WASHINGTON PALOUSE ALSO ARE
PROBLEMATIC AS ALL MODEL SOLUTIONS SLOW THE FRONT SIGNIFICANTLY AS
IT DROPS INTO SE WASHINGTON AND CENTRAL IDAHO BY MIDDAY. SNOW LEVELS IN
THIS AREA WILL GENERALLY OCCUR BETWEEN 2000-2500 FEET AND WE
CANNOT ENTIRELY RULE OUT MORE THAN SNOW ADVISORY ACCUMULATIONS AT
THESE ELEVATIONS..BUT THE COVERAGE WILL BE RESTRICTED TO LOCATIONS
RIGHT NEAR THE IDAHO BORDER. THE IDAHO PALOUSE ZONE IS
APPROPRIATELY COVERED BY A WINTER STORM WARNING FOR HEAVY SNOW
WITH 3 TO 6 INCHES POSSIBLE THROUGH THE EVENING. FINALLY WE HAVE
DECIDED TO UPGRADE THE WINTER STORM WATCHES FOR THE BLUES AND
CAMAS PRAIRIE TO WINTER STORM WARNINGS. TEMPERATURES IN THOSE AREAS
ARE SUPPORTIVE OF ALL SNOW IN THE PRE-FRONTAL AIRMASS COMBINED
WITH PROLONGED POST-FRONTAL SHOWER ACTIVITY DUE TO NORTH-NORTHWEST
850 MB WINDS. ALL ACTIVITY WILL TAPER OFF FROM NW-SE THROUGH
THE FORECAST PERIOD.

SPEAKING OF WINDS...IT WILL BE A BREEZY DAY AND EVENING OVER MOST
OF THE REGION DUE TO THE PASSAGE OF THE COLD FRONT AND STRONG COLD
AIR ADVECTION DIVING INTO THE AREA FROM BC. THE STRONGEST SPEEDS
ARE EXPECTED FOR OKANOGAN VALLEY AND ONTO THE WATERVILLE PLATEAU
DUE TO FUNNELING OF THE NORTHERLY WINDS.

TEMPERATURE FORECASTS WILL BE TRICKY AS THERE IS AN UNUSUALLY
LARGE SPREAD BETWEEN THE RAW MODEL TEMPS AND THE MOS NUMBERS.
GIVEN THE STRENGTH OF THE FRONT...WE WILL LEAN TOWARD THE RAW
MODEL GUIDANCE...HOWEVER ENHANCED MIXING POTENTIAL COULD
INVALIDATE THAT REASONING...ESPECIALLY OVER THE WESTERN ZONES
WHERE DOWNSLOPING IMPACTS WILL BE THE STRONGEST. FX

RIDAY AND FRIDAY NIGHT...THERE IS A BRIEF BREAK AS THE TROUGH
CONTINUES TO MOVE SOUTHEAST ACROSS IDAHO AND A SHORTWAVE RIDGE BUILDS
INTO THE AREA. DRIER AIR WILL CONTINUE TO MOVE EAST ACROSS THE
STATE WITH PARTLY TO MOSTLY SUNNY SKIES DURING THE DAY. THE BEST
LOCATION FOR SNOW SHOWERS WILL REMAIN ACROSS THE CAMAS PRAIRIE IN
THE MORNING...WHICH WILL REMAIN IN NORTHWEST FLOW. TEMPERATURES
WILL REMAIN BELOW AVERAGE FOR THIS TIME OF THE YEAR.

SATURDAY AND SATURDAY NIGHT...ANOTHER UPPER LEVEL TROUGH WILL MOVE
IN FROM THE NORTH ON SATURDAY. PREVIOUS RUNS OF THE NAM WAS
SLIGHTLY SLOWER THAN THE GFS/ECMWF. 06Z RUN OF THE NAM NOW HAS
VERY SIMILAR TIMING AS THE GFS/ECMWF. THIS WILL LIKELY BE A HIGH
POP/LOW QPF EVENT. THIS SYSTEM IS NOT AS STRONG AS THE ONE MOVING
THROUGH TODAY. WINDS WILL INCREASE IN THE AFTERNOON AS THE FRONT
SWINGS THROUGH.

SUNDAY THROUGH WEDNESDAY...SUNDAY THE TROUGH REMAINS OVERHEAD.
THERE IS A CHANCE OF INSTABILITY SHOWERS JUST ABOUT EVERYWHERE AS
500 MB TEMPERATURES REMAIN VERY COLD...AROUND -38 C. BY MONDAY THE
MODELS START TO DIVERGE ON HOW QUICKLY THE TROUGH WILL EXIT AND AN
UPPER LEVEL RIDGE WILL BUILD INTO THE PAC NW. THE GFS IS THE
FASTER MODEL AND HAS A STRONGER SURFACE HIGH MOVING SOUTH TOWARD
THE US/CANADIAN BORDER...THE ECMWF IS SLOWER. TRENDED FORECAST
TOWARD THE COLDER GFS MODEL. DAYTIME TEMPERATURES WILL STRUGGLE TO
REACH FREEZING MON AND TUE...WITH LOWS IN THE SINGLE DIGITS ACROSS
THE NORTHERN VALLEYS. THESE TEMPERATURES ARE ABOUT 15 TO 20
DEGREES BELOW AVERAGE FOR THIS TIME OF THE YEAR. BY WEDNESDAY
TEMPERATURES WILL START TO MODERATE A BIT AS THE FLOW BECOMES MORE
SOUTHWESTERLY BRINGING IN WARMER PACIFIC AIR RATHER THAN COLD
CANADIAN AIR FROM THE NORTH. /NISBET

&&

.AVIATION...
AREAS OF MVFR STRATUS 09Z. A SYSTEM DROPPING DOWN FROM CANADA WILL
BRING DETERIORATING CONDITIONS TO THE EASTERN THIRD OF WASHINGTON
AND NORTH IDAHO BTWN 09Z-15Z. BURSTS OF SN ARE EXPECTED WITH VSBYS
AND CIGS LOWERING TO IFR. DOWNSLOPE FLOW OFF NEARBY HIGH TERRAIN
AT KEAT/KMWH/KLWS SHOULD KEEP PREVAILING CIGS VFR WITH JUST VCSH
MENTIONED FOR KEAT/KMWH. GUSTY WEST TO SOUTHWEST WINDS WILL ALSO
OCCUR AHEAD OF A COLD FRONT MAINLY AFTER 15Z. LOOK FOR SOME
IMPROVEMENT LATE THURSDAY NIGHT FROM THE NW...ESPECIALLY AFTER
00Z. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        35  18  30  17  35  21 / 100  20  10  10  50  30
COEUR DALENE  36  14  29  15  33  18 / 100  30  10  10  60  50
PULLMAN        37  18  30  21  37  24 / 100  70  10   0  30  60
LEWISTON       45  25  36  23  44  29 /  80  80  10   0  20  50
COLVILLE       37  18  33  15  34  17 / 100  10   0  10  60  30
SANDPOINT      35  12  28  15  33  17 / 100  40  10  10  60  50
KELLOGG        35  14  28  15  32  19 / 100  80  10  10  60  80
MOSES LAKE     45  26  39  22  43  22 /  40  10   0   0  10  10
WENATCHEE      44  25  38  25  41  25 /  30  10   0   0  10  10
OMAK           40  19  34  17  38  15 /  40  10   0  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 4 AM PST FRIDAY
     ABOVE 2500 FEET FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR COEUR
     DALENE AREA...IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 9 PM PST THIS EVENING FOR NORTHERN
     PANHANDLE.

     WINTER STORM WARNING UNTIL 7 AM PST FRIDAY FOR CENTRAL PANHANDLE
     MOUNTAINS.

WA...WINTER STORM WARNING UNTIL 9 PM PST THIS EVENING FOR NORTHEAST
     MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     OKANOGAN HIGHLANDS.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     WASHINGTON PALOUSE.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR NORTHEAST BLUE
     MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     SPOKANE AREA.

&&
Hazardous weather outlook, Mar 4, 6:14 AM PST, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PST WED MAR 4 2009

IDZ004-027-WAZ031-051415-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
614 AM PST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL DROP SOUTH OUT OF CANADA AND SWEEP
THROUGH THE INLAND NORTHWEST ON THURSDAY. THIS STORM COULD
POTENTIALLY BRING MODERATE TO HEAVY SNOWS TO THE MOUNTAINS AND
HIGHER TERRAIN OF NORTH CENTRAL IDAHO AND THE BLUE MOUNTAINS OF
SOUTHEAST WASHINGTON. SURROUNDING VALLEY LOCATIONS...INCLUDING THE
SILVER VALLEY...COULD ALSO RECEIVE SIGNIFICANT SNOWS. THE STORM
WILL ALSO USHER IN BRISK NORTH TO NORTHWEST WINDS RESULTING IN THE
POTENTIAL FOR BLOWING AND DRIFTING SNOW.

EVEN COLDER AIR WILL TRICKLE INTO THE AREA FRIDAY AND FRIDAY NIGHT WITH
THE NEXT WINTER STORM SYSTEM BRINGING THE POTENTIAL FOR
SIGNIFICANT SNOW BY SATURDAY AND INTO EARLY SUNDAY. TEMPERATURES
BY LATE THIS WEEKEND AND INTO EARLY NEXT WEEK WILL BE MORE TYPICAL
OF THOSE ENCOUNTERED DURING LATE JANUARY.

IDZ001>003-026-WAZ032>038-041>044-051415-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL DROP SOUTH OUT OF CANADA AND SWEEP
THROUGH THE INLAND NORTHWEST THURSDAY...INCREASING THE POTENTIAL
FOR SNOW. LIGHT TO MODERATE ACCUMULATIONS ARE EXPECTED OVER MOST
LOCATIONS. THE EXCEPTIONS WILL OCCUR OVER THE WENATCHEE...MOSES
LAKE...AND LEWISTON AREAS WHERE LITTLE TO NO ACCUMULATION MAY
OCCUR.

EVEN COLDER AIR WILL BEGIN TO TRICKLE INTO THE AREA FRIDAY AND
FRIDAY NIGHT WITH THE NEXT WINTER STORM SYSTEM BRINGING THE
POTENTIAL FOR SIGNIFICANT SNOW BY SATURDAY. MODERATE ACCUMULATIONS
ARE POSSIBLE SATURDAY AND SUNDAY IN THE MOUNTAINS WITH LIGHTER
ACCUMULATIONS IN THE VALLEYS. TEMPERATURES BY THE LATTER HALF OF
THE WEEKEND AND INTO EARLY NEXT WEEK ARE FORECAST TO PLUNGE TO LEVELS
MORE COMMON FOR LATE JANUARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Blue Mountains

When
March 5, 4:00 AM PST to 10:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157572.